Purpose. A case of a patient who developed a hypersensitivity reaction to rivaroxaban in the form of a diffuse, exanthematous rash is reported. Summary. After starting rivaroxaban for treatment of cancer-associated deep vein thrombosis (DVT) with pulmonary embolism (PE), a 69-year-old Caucasian woman arrived at an oncology clinic with a diffuse, exanthematous (morbilliform) rash on her neck and torso, spreading to her upper and lower extremities. She reported that the symptoms started to develop about 48 hours after transitioning from subcutaneous enoxaparin to oral rivaroxaban. The patient's symptoms did not subside with diphenhydramine 25-50 mg orally every 6-8 hours. The patient was switched back to enoxaparin therapy for continued anticoagulation therapy. On day 5, rivaroxaban and diphenhydramine were discontinued. Oral dexamethasone 4 mg twice daily was initiated, and the patient transitioned from rivaroxaban to enoxaparin 1 mg/kg every 12 hours subcutaneously. On day 8, the rash had diminished considerably and was present only on her thighs. Analysis of the case using the adverse drug reaction probability scale of Naranjo et al. indicated that rivaroxaban was the probable cause of the hypersensitivity reaction. Four prior case reports of rivaroxaban hypersensitivity manifesting as a rash have been previously reported, with this being the first in a female and the first in a patient undergoing treatment of DVT and PE in the setting of active cancer. Conclusion. A 69-year-old Caucasian woman developed a diffuse, exanthematous rash on day 3 of rivaroxaban treatment. Symptoms abated after rivaroxaban discontinuation and treatment with dexamethasone.
|Number of pages||3|
|Journal||American Journal of Health-System Pharmacy|
|State||Published - 15 Mar 2018|
- Direct-acting oral anticoagulant